Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

July 1, 2012Owen County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 1, 2012, 3:01 AM EDT for Owen County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 3:01 AM EDT (07:01 UTC)
Expired
Jul 1, 2012, 3:30 AM EDT
In force
29 min
Issued by
NWS Indianapolis, IN

County Owen County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS83 KIND 010701
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EDT SUN JUL 1 2012

INZ052-053-010730-
CLAY-OWEN-
301 AM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM ADVISORY FOR EASTERN CLAY AND NORTHERN OWEN
COUNTIES UNTIL 330 AM EDT...

AT 259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SPENCER...OR 25 MILES EAST
OF TERRE HAUTE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  MCCORMICKS CREEK STATE PARK...
  DEVORE...
  GOSPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3942 8703 3946 8663 3936 8664 3935 8666
      3933 8666 3933 8668 3925 8668 3926 8705
TIME...MOT...LOC 0701Z 268DEG 23KT 3935 8693

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 1, 12:51 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 12:51 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1251 AM EDT SUN JUL 1 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

ISSUED AT 243 PM EDT SAT JUN 30 2012

A STRONG UPPER RIDGE WHICH HAS BROUGHT RECORD HEAT THE LAST FEW
DAYS WILL REMAIN FROM THE SOUTHEASTERN U.S. TO THE CENTRAL PLAINS.
A WEAK STATIONARY FRONT WILL EXTEND EAST TO WEST ACROSS OUR
REGION. THE COMBINATION OF THIS FRONT AND A FEW WEAK UPPER LEVEL
DISTURBANCES MOVING OVER THE TOP OF THE UPPER RIDGE WILL PRODUCE A
CHANCE OF THUNDERSTORMS OVER NORTHERN AND CENTRAL PORTIONS AND
ALLOW TEMPERATURES TO MODERATE SLIGHTLY ACROSS OUR NORTH.

IN THE EXTENDED MODELS INDICATE THE UPPER RIDGE WILL STRENGTHEN OVER
THE CENTRAL U.S.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 713 PM EDT SAT JUN 30 2012

HAVE TO UPDATE AROUND 00Z TO DEAL WITH EVENING WORDING ANYHOW. WILL
TEAK OVERNIGHT FORECAST WHILE AT IT.

STORMS CONTINUE TO FIRE ALONG EAST WEST BOUNDARY THROUGH CENTRAL
PART OF STATE...THEN DRIFT SOUTH. OVERALL THIS DECREASING.
HOWEVER RAPID REFRESH SUGGESTS IT WILL CONTINUE ON AND OFF ALL
NIGHT. LATEST SWOMCD ALSO MENTIONS POSSIBLE INCREASED DEVELOPMENT.
WILL HANDLE THIS WITH A CHANCE OVERNIGHT CENTRAL AND SOUTH. JUST A
SLIGHT CHANCE NORTH FARTHER AWAY FROM BOUNDARY.

CUT TEMPS A FEW DEGREES CONSIDERING CURRENT DEWPOINTS...ACTUALLY
MATCH NEIGHBORS BETTER NOW.

IXC GRIDS SENT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 243 PM EDT SAT JUN 30 2012

LARGE SCALE FEATURES GENERALLY REMAIN THE SAME THIS PERIOD. WITH
A STRONG UPPER RIDGE EXTENDING FROM NORTHERN GEORGIA TO THE
CENTRAL PLAINS...WHILE A WEAK FRONTAL SYSTEM REMAINS STALLED EAST
TO WEST ACROSS OUR REGION. MODELS BRING A COUPLE OF WEAK
DISTURBANCES ACROSS OUR REGION...SO WILL CONTINUE LOW CHANCES OF
THUNDERSTORMS ACROSS THE CWA. ONE PARTICULARLY STRONG SHORT WAVE
IS PROGGED TO MOVE ACROSS THE AREA SUNDAY AFTERNOON INTO THE
EVENING. SPC HAS ALL BUT FAR SWRN AREA UNDER A SLIGHT RISK OF
SEVERE WEATHER AGAIN SUNDAY. THEN MONDAY LOOKS LIKE MAINLY GENERAL
THUNDERSTORMS WITH LESS CONVECTION OCCURRING ACROSS OUR REGION.

OVERALL THERE DOES NOT SEEM TO BE A LOT OF CHANGE NEXT FEW DAYS.
HOWEVER WITH THE UPPER RIDGE BUILDING A LITTLE MORE EARLY NEXT WEEK WILL
LOWER THUNDERSTORM CHANCES TO NO MORE THAN 20 PERCENT BY TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 202 PM EDT SAT JUN 30 2012

ECMWF AND GFS CONTINUE TO HINT AT A WEAK TROUGH OF LOW PRESSURE
ALOFT ALONG WITH DECENT MOISTURE AVAILABLE. FURTHERMORE A WEAK
BOUNDARY APPEARS THAT IS WILL REMAIN IN THE AREA. THUS HAVE OPTED
TO INCLUDE SLIGHT CHANCES FOR TSRA ON TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS THE UPPER SUPPORT AND MOISTURE REMAIN IN THE
AREA DURING THAT PERIOD.

GFS AND ECMWF SUGGEST STRONG RIDGING BUILDING ALOFT ON THURSDAY
THROUGH SATURDAY...AS GULF MOISTURE APPEARS CUT OFF AND ANY
PASSING SHORT WAVES PUSH ACROSS THE GREAT LAKES. THUS WILL USE A
DRY FORECAST FOR NOW DURING THIS TIME PERIOD.

GIVEN THE STRONG RIDGING...EXPECTED SUBSIDENCE AND HIGH 500MB
HEIGHTS...ABOVE AVERAGE HIGH TEMPERATURES IN THE 90S REMAIN ON
TARGET.

&&

.AVIATION /DISCUSSION FOR THE 010600Z TAFS/...

ISSUED AT 1250 AM EDT SUN JUL 1 2012

OUTSIDE OF CONVECTION...GENERALLY VFR CONDITIONS EXPECTED THROUGH
THE TAF PERIOD. EXCEPTION IS KLAF WHERE MVFR FOG OR LOWER IS
EXPECTED OVERNIGHT.

WIDELY SCATTERED CONVECTION WILL LINGER OVERNIGHT NEAR AN OLD
BOUNDARY ACROSS CENTRAL INDIANA. LIGHTNING SEEMS TO BE CONFINED TO
ILLINOIS AT THE MOMENT...SO WILL JUST CARRY A VCSH AT KIND AND KHUF.

AT KLAF EXPECT MVFR FOG AND POSSIBLE IFR FOG BASED ON CURRENT
SURROUNDING CONDITIONS AND MOSTLY CLEAR SKIES. THIS FOG WILL BURN
OFF QUICKLY AFTER SUNSET.

TOMORROW WILL BE MUCH OF THE SAME...INCREASED THUNDERSTORM
CHANCES DURING THE AFTERNOON HOURS WITH PRIME HEATING OF THE DAY.
IN ADDITION...A DISTURBANCE IS PROGGED TO MOVE OVER TAF
SITES...CONTRIBUTING TO THUNDERSTORM DEVELOPMENT. EVEN THOUGH VFR
CONDITIONS WILL BE THE PREVAILING FLIGHT CATEGORY...MVFR
CONDITIONS CANNOT BE RULED OUT DURING ANY STRONG STORMS THAT MAY
FORM. THUNDERSTORM THREAT WILL DIMINISH BY TOMORROW EVENING...AND
GRADUAL CLEARING WILL ENSUE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>042-046>049-056-057.

EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
INZ043>045-051>055-060>065-067>072.

&&

SYNOPSIS...SMF
NEAR TERM...JK
SHORT TERM...SMF
LONG TERM....PUMA
AVIATION...TDUD/50
Hazardous weather outlook, Jun 30, 8:29 PM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
829 PM EDT SAT JUN 30 2012

INZ021-028>031-038-020030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON-
829 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: A HEAT ADVISORY IS IN EFFECT THROUGH 8PM EDT SUNDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. SEVERE
STORMS ARE NOT EXPECTED.

HAZARDS: LOWEST TEMPERATURES NEAR 70 ALONG WITH HIGH HUMIDITY
TONIGHT WONT HELP PEOPLE RECOVER MUCH FROM EXTREME DAYTIME
TEMPERATURES. THUNDERSTORMS MAY PRODUCE KILLER LIGHTNING.

TIMING: BOTH WARM HUMID CONDITIONS AND A RISK OF THUNDERSTORMS
WILL CONTINUE ALL NIGHT.

DISCUSSION: A WEAK STATIONARY FRONT WILL REMAIN ACROSS CENTRAL
INDIANA AS A VERY HOT...HUMID AND UNSTABLE AIR MASS REMAINS ACROSS
OUR REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: A HEAT ADVISORY IS IN EFFECT THROUGH 8PM EDT SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY. SOME MAY BE SEVERE.

THUNDERSTORMS WILL ALSO POSSIBLE MOST OF THE TIME THROUGH
INDEPENDENCE DAY. IT IS TOO EARLY TO SAY IF THESE STORMS WILL BE SEVERE.

REMEMBER...ANY STORM IS DANGEROUS BECAUSE OF LIGHTENING.

DISCUSSION: A WEAK FRONTAL SYSTEM WILL REMAIN ACROSS OUR
REGION...WHILE A STRONG UPPER RIDGE OF HIGH PRESSURE REMAINS JUST
SOUTH AND SOUTHWEST OF OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035>037-039>042-046>049-056-057-020030-
FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH-
HENDRICKS-MARION-HANCOCK-HENRY-SHELBY-RUSH-
829 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: A HEAT ADVISORY IS IN EFFECT THROUGH 8PM EDT SUNDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. ISOLATED STORMS
COULD BE SEVERE.

HAZARDS: LOWEST TEMPERATURES NEAR 70 ALONG WITH HIGH HUMIDITY
TONIGHT WONT HELP PEOPLE RECOVER MUCH FROM EXTREME DAYTIME
TEMPERATURES. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OR KILLER
LIGHTNING.

TIMING: BOTH WARM HUMID CONDITIONS AND A RISK OF THUNDERSTORMS
WILL CONTINUE ALL NIGHT.

DISCUSSION: A WEAK STATIONARY FRONT WILL REMAIN ACROSS CENTRAL
INDIANA AS A VERY HOT...HUMID AND UNSTABLE AIR MASS REMAINS ACROSS
OUR REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: A HEAT ADVISORY IS IN EFFECT THROUGH 8PM EDT SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY. SOME MAY BE
SEVERE.

THUNDERSTORMS WILL ALSO POSSIBLE MOST OF THE TIME THROUGH
INDEPENDENCE DAY. IT IS TOO EARLY TO SAY IF THESE STORMS WILL BE SEVERE.

REMEMBER...ANY STORM IS DANGEROUS BECAUSE OF LIGHTENING.

DISCUSSION: A WEAK FRONTAL SYSTEM WILL REMAIN ACROSS OUR
REGION...WHILE A STRONG UPPER RIDGE OF HIGH PRESSURE REMAINS JUST
SOUTH AND SOUTHWEST OF OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>045-051>055-060>065-067>072-020030-
VERMILLION-PARKE-PUTNAM-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
829 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: A EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8PM EDT SUNDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. ISOLATED
STORMS MAY BE SEVERE.

HAZARDS: LOWEST TEMPERATURES IN THE LOWER 70S ALONG WITH HIGH
HUMIDITY TONIGHT WONT HELP PEOPLE RECOVER MUCH FROM EXTREME
DAYTIME TEMPERATURES. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OR
KILLER LIGHTNING.

TIMING: BOTH WARM HUMID CONDITIONS AND A RISK OF THUNDERSTORMS
WILL CONTINUE ALL NIGHT.

DISCUSSION: A WEAK STATIONARY FRONT WILL REMAIN ACROSS CENTRAL
INDIANA AS A VERY HOT...HUMID AND UNSTABLE AIR MASS REMAINS ACROSS
OUR REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY. SOME MAY BE
SEVERE.

THUNDERSTORMS WILL ALSO POSSIBLE MOST OF THE TIME THROUGH
INDEPENDENCE DAY. IT IS TOO EARLY TO SAY IF THESE STORMS WILL BE SEVERE.

REMEMBER...ANY STORM IS DANGEROUS BECAUSE OF LIGHTENING.

DISCUSSION: A WEAK FRONTAL SYSTEM WILL REMAIN ACROSS OUR
REGION...WHILE A STRONG UPPER RIDGE OF HIGH PRESSURE REMAINS JUST
SOUTH AND SOUTHWEST OF OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JJK

In the hours before

Special weather statement, Jul 1, 3:01 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EDT SUN JUL 1 2012

INZ052-053-010730-
CLAY-OWEN-
301 AM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM ADVISORY FOR EASTERN CLAY AND NORTHERN OWEN
COUNTIES UNTIL 330 AM EDT...

AT 259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SPENCER...OR 25 MILES EAST
OF TERRE HAUTE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  MCCORMICKS CREEK STATE PARK...
  DEVORE...
  GOSPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3942 8703 3946 8663 3936 8664 3935 8666
      3933 8666 3933 8668 3925 8668 3926 8705
TIME...MOT...LOC 0701Z 268DEG 23KT 3935 8693

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:25 AM EDTSpecial Weather StatementINDMonroe35 min
Jul 1, 4:27 AM EDTExcessive Heat WatchINDDaviess, Greene, Knox, Lawrence, Martin, Sullivan11 hr
Jul 1, 5:00 AM EDTSpecial Weather StatementINDJohnson, Morgan30 min
Jul 1, 7:02 AM EDTSpecial Weather StatementINDJennings28 min
Jul 1, 1:20 PM EDTSpecial Weather StatementINDCarroll40 min
Jul 1, 1:33 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe57 min
Jul 1, 2:56 PM EDTSevere Thunderstorm WarningINDTipton22 min
Jul 1, 3:17 PM EDTHeat AdvisoryINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 9 more29 hr
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningINDRandolph38 min
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningINDDecatur, Jennings38 min
Jul 1, 5:56 PM EDTSevere Thunderstorm WarningINDKnox49 min
Jul 1, 6:04 PM EDTSevere Thunderstorm WarningINDJackson, Jennings41 min
Jul 1, 6:43 PM EDTSevere Thunderstorm WarningINDKnox47 min
Jul 1, 7:13 PM EDTSevere Thunderstorm WarningINDDaviess, Knox47 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.